By Dr. Betty Martini, D.Hum.
Mission Possible International
9270 River Club Parkway
Duluth, Georgia 30097
Telephone: 770-242-2599
Web Site:

Posted: 06 July 2012

The call came in from a Washington, DC resident. Bob said, "In the past 30 days, I have suffered two presumably unrelated medical problems that I am now convinced may be attributable to the use of Equal and Coke Zero. It was not until I started to research this problem--after visits to the ophthalmologist and an Ear-Nose-Throat doctor--that I started to connect the dots. Both doctors felt my problems were unrelated, but in all fairness neither one was aware of my dietary habits--nor did they ask me any questions about diet.” “In my quest to maintain a healthy lifestyle and maintain my weight, I have used Equal in my coffee and on grapefruit for the better part of three years. I’m also a frequent drinker of diet sodas, Coke Zero in particular. I chose it because I didn’t experience the usual 'after-taste' associated with many diet drinks. I’ve recently developed a 'flashing lights' problem in my left eye, which led to a retinal tear that needed to be treated with laser surgery. In the last 10 days, I’ve been diagnosed with "tinnitus," a debilitating ringing in both of my ears. After a visit to an MD, an ENT and audiologist, I was informed that I have a mild-to-moderate hearing loss in both ears, particularly at the higher frequencies. I was placed on one Valium pill at night, mostly to try and get some sleep. I’m told there is no cure and that over 50 million people in this country are afflicted with this problem. I do not work in a noisy environment, have never shot a firearm, and infrequently use earphones for an iPod.”

“It was just this morning as I was adding Equal to my coffee that I remembered a warning from my wife's late father, a well-respected physician in the DC area, that the use of these artificial sweeteners was ill-advised and in his opinion ‘dangerous.’ He would never let his children drink diet sodas.”

World expert on Aspartame, H. J. Roberts, M.D. has written in his medical text, Aspartame Disease: An Ignored Epidemic: “Each of the components of aspartame--phenylalanine, aspartic acid, the methyl ester which promptly becomes free methyl alcohol or methanol--and their multiple breakdown products after exposure to heat or during prolonged storage--is potentially toxic to the brain and inner ear. These organs are highly vulnerable to metabolic disturbances and neurotoxins because of their unique metabolic requirements. To make matters worse, aspartame is addictive. The free methyl alcohol is classified as a narcotic. It causes chronic methanol poisoning, which affects the dopamine system of the brain and causes the addiction. Many victims find it difficult to give up the habit.”

“Aspartame and MSG are excitatory neurotransmitters. They excite brain neurons and increase levels of electrical activity in the brain and the auditory cortex, the area where tinnitus is perceived. We know that people with tinnitus have an elevated level of electrical activity, and reducing this activity is helpful for tinnitus. Increasing electrical activity increases tinnitus.” Further, he states, "Tinnitus and hearing loss were compounded in several aspartame reactors by the use of considerable aspirin to relieve associated headaches or severe joint pain." Bob had been using aspirin for three years.

Dr. Roberts also discusses some case histories on tinnitus and hearing loss. In one, "Her most dramatic symp-toms were sudden deafness in one ear and tinnitus”. Multiple physicians were consulted, to no avail. She was told the problem was stress-related, and that “I would have to live with tinnitus and partial hearing loss for the rest of my life." Roberts said, "The patient noticed ‘fluctuations in my hearing and the humming in my ear seemed related to my consumption of diet soda. There was ‘immense’ improvement of all symptoms within one week of abstinence… almost like a miracle.’"

NOTE: So many aspartame victims of tinnitus complain that the noise drives them crazy. There are many products marketed but many victims complain that not all work. The first step is to identify the culprit; if the victim and the physician don't know what's causing the tinnitus, it makes it doubly hard to treat. The first thing, obviously, is to abstain from aspartame.

Aspartame is marketed under many names. Ajinomoto recently changed the name to AminoSweet.

Others are NutraSweet, Equal, Spoonful, E951, Canderel, Benevia and Natrataste.

Dr. Betty Martini, D.Hum.
Founder, Mission Possible World Health International
9270 River Club Parkway
Duluth, Georgia 30097

Aspartame Toxicity Center:

*This website is dedicated to the late David Oliver Rietz, Mission Possible Charleston, SC, a tinnitus-sufferer who used Equal. “He wanted so much to live.”

Comments by Dr. H.J. Roberts were excerpted from his medical text, “Aspartame Disease: An Ignored Epidemic” at